Alert archive / Minnesota / River Flood Warnings in 2016

River Flood Warning 2, NWS Duluth, MN

March 18, 2016Aitkin County, Crow Wing County, Minnesota

NWS Duluth, MN issued this river flood warning at Mar 18, 2016, 9:42 AM CDT for Aitkin County, Crow Wing County, Minnesota. It took effect at Mar 19, 2016, 9:00 AM CDT. It was in force for 42 min.

The area

The outline as issued.

The facts

Issued
Mar 18, 2016, 9:42 AM CDT (14:42 UTC)
In effect from
Mar 19, 2016, 9:00 AM CDT
Expired
Mar 19, 2016, 9:42 AM CDT
In force
42 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
Minor

Counties Aitkin County, MN, Crow Wing County, MN

The radar

The Duluth radar (KDLH), 138 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River near Aitkin (ATKM5). The gauge peaked at 12.17 ft at Mar 19, 2016, 2:00 AM CDT.

actionminormoderate1012141603/1803/1903/20
Action stage
12 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05227500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

704 
WGUS43 KDLH 181442
FLWDLH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
942 AM CDT FRI MAR 18 2016

...The National Weather Service in Duluth has issued a flood warning 
for the following rivers in Minnesota... 

  Mississippi River At Aitkin affecting Aitkin and Crow Wing Counties

.Spring snowmelt along with rainfall amounts of 1 to 3 inches earlier this
week have resulted in strong rises on the Mississipi River.  River gauges in
the upper Mississippi Headwaters show many tributaries are cresting today.
Minor flooding is expected for the next several days as water routes
downstream through the Aitkin area.  Recent snowfall and near freezing
temperatures will allow continued recessions upstream.  Weather conditions
over the next several days will remain cool and dry.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio for further updates...

For the most recent river information go to our web page at 
www.weather.gov/dlh 
and visit the AHPS/River information section for complete details.

Turn around, don't drown. Don't drive through flooded areas.

&&

MNC001-035-191442-
/O.NEW.KDLH.FL.W.0002.160319T1400Z-000000T0000Z/
/ATKM5.1.RS.160319T1400Z.160320T1200Z.000000T0000Z.NO/
942 AM CDT FRI MAR 18 2016

The National Weather Service in Duluth has issued a 

* Flood Warning for 
  The Mississippi River At Aitkin.
* from Saturday morning until further notice.
* At  8:30 AM Friday the stage was 11.8 feet.
* Flood stage is 13.0 feet.
* Forecast...Rise above flood stage by tomorrow late morning and 
  continue to rise to near 13.6 feet by Sunday morning. Additional 
  rises are possible thereafter.
* At 13.0 feet...The boat ramp at Aitkin city park floods.  A few 
  driveways become covered with water in the Ceadarbrook area. Minor 
  flooding of farmland occurs in the Cedarbrook community..


&&

LAT...LON 4650 9370 4630 9420 4644 9420 4655 9415
      4665 9370                       



$$

SGohde
2 follow-up statements
643 
WGUS43 KDLH 190220
FLWDLH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
920 PM CDT FRI MAR 18 2016

  Mississippi River At Aitkin affecting Aitkin and Crow Wing Counties
  St. Louis River At Scanlon affecting Carlton County

.Spring snowmelt along with rainfall amounts of 1 to 4 inches 
along upstream locations earlier this week have resulted in 
strong rises on the Mississipi River.  River gauges 
in the upper Mississippi Headwaters show many tributaries are 
cresting today and trend will likely continue through the weekend.
The St. Louis  River has risen approximately 3 feet within the past
24 hours and is expected to crest into minor flood stage within the 
next 24 to 48 hours. Minor flooding is expected for the next several
days as water routes downstream through the Aitkin and Scanlon 
areas.  Recent snowfall and near freezing temperatures will allow
continued recessions upstream.  Weather conditions over the next 
several days will remain cool and dry. The National Weather Service 
will monitor this developing situation and issue follow up statements.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio for further updates...

For the most recent river information go to our web page at 
www.weather.gov/dlh 
and visit the AHPS/River information section for complete details.

Turn around, don't drown. Don't drive through flooded areas.

&&

MNC001-035-200220-
/O.EXT.KDLH.FL.W.0002.160319T2100Z-160323T1200Z/
/ATKM5.1.RS.160319T2100Z.160320T1800Z.160323T0000Z.NO/
920 PM CDT FRI MAR 18 2016

The Flood Warning continues for 
 The Mississippi River At Aitkin.
* from Saturday afternoon to Wednesday morning.
* At  8:30 PM Friday the stage was 12.1 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow afternoon and 
  continue to rise to near 13.5 feet by Sunday early afternoon.the 
  river will fall below flood stage by Tuesday evening.
* At 13.0 feet...The boat ramp at Aitkin city park floods.  A few 
  driveways become covered with water in the Ceadarbrook area. Minor 
  flooding of farmland occurs in the Cedarbrook community..
This crest compares to a previous crest of 15.6 feet on Apr 27 1974.

&&

LAT...LON 4650 9370 4630 9420 4644 9420 4655 9415
      4665 9370                       



$$

MNC017-200220-
/O.EXT.KDLH.FL.W.0001.000000T0000Z-160322T1200Z/
/SCNM5.1.ER.160318T0955Z.160320T0000Z.160322T0000Z.NO/
920 PM CDT FRI MAR 18 2016

The Flood Warning continues for 
 The St. Louis River At Scanlon.* At  8:30 PM Friday the stage was 10.3 feet.
* Flood stage is 10.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow morning and continue 
  to rise to near 10.7 feet by tomorrow evening.the river will fall 
  below flood stage by Monday evening.
* At 10.5 feet...Minor flooding occurs near Scanlon..
This crest compares to a previous 
crest of 12.8 feet on Oct 13 1973.

&&

LAT...LON 4676 9255 4676 9244 4667 9238 4667 9249




$$

MCLOVIN
730 
WGUS83 KDLH 191342
FLSDLH
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
842 AM CDT SAT MAR 19 2016

...The flood warning is cancelled for the following rivers in 
Minnesota...
 
  Mississippi River At Aitkin affecting Aitkin and Crow Wing 
  Counties

.Cold temperatures...dry conditions and storage in upstream reservoirs
have helped to reduce rises on the Mississippi River at Aitkin.
The river level will remain high for the next several days but is
expected to remain below flood stage.

MNC001-035-191412-
/O.CAN.KDLH.FL.W.0002.000000T0000Z-160323T1200Z/
/ATKM5.N.RS.000000T0000Z.000000T0000Z.000000T0000Z.NO/
842 AM CDT SAT MAR 19 2016

The Flood Warning is cancelled for
  The Mississippi River At Aitkin.
* At  7:30 AM Saturday the stage was 12.2 feet.
* Flood stage is 13.0 feet.
* Forecast...The river will remain below flood stage near 12 feet 
  for the next several days.
* At 13.0 feet...The boat ramp at Aitkin city park floods.  A few 
  driveways become covered with water in the Ceadarbrook area. Minor 
  flooding of farmland occurs in the Cedarbrook community..
This crest compares to a previous crest of 13.3 feet on May 7 2013.

&&

LAT...LON 4650 9370 4630 9420 4644 9420 4655 9415
      4665 9370                       



$$
SG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this river flood warning went out at Mar 18, 7:10 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 18, 7:10 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
710 AM CDT FRI MAR 18 2016

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 403 AM CDT FRI MAR 18 2016

AT 400 AM...SKIES WERE CLOUDY ACROSS MOST OF THE NORTHLAND. THE
EXCEPTIONS WERE IN THE EXTREME ARROWHEAD...IN THE VICINITY OF
GRAND MARAIS AND A FEW OTHER BORDER REGIONS. SCATTERED FLURRIES
WERE ALSO FOUND ACROSS THE AREA. TEMPERATURES RANGED FROM THE
TEENS IN THE FAR ARROWHEAD TO THE 20S TO AROUND 30 ELSEWHERE.

THE MAIN FOCUS FOR TODAY THROUGH SATURDAY WILL BE CLOUD COVER AND
ANY CHANCES OF SNOW SHOWERS OR FLURRIES. IT WAS CLOUDY ACROSS MOST
OF THE CWA THIS MORNING...WITH THE EXCEPTION OF THE INTERNATIONAL
BORDER REGION. DRIER AIR WILL CONTINUE TO TRY TO PUSH TO THE
SOUTHWEST ACROSS THE NORTHLAND TODAY INTO SATURDAY. HOWEVER...THE
ELONGATED SURFACE TROUGH WILL CONTINUE TO LINGER AS IT MOVES
SLOWLY TO THE SOUTH ACROSS THE AREA. THE RESULT WILL BE A
PROLONGED PERIOD OF CLOUD COVER...ESPECIALLY ACROSS THE SOUTH AND
SOUTHWEST...ALONG WITH SOME FLURRIES OR A FEW SNOW SHOWERS TODAY.

FOR TODAY...IT LOOKS LIKE THE BEST POTENTIAL TO SEE SOME SUNSHINE
WILL BE IN NORTHERN PORTIONS OF THE REGION AND POSSIBLY ALONG THE
NORTH SHORE OF LAKE SUPERIOR AS THE DAY WEARS ON. HIGHS TODAY WILL
GENERALLY BE IN THE 30S.

TONIGHT...THE CLOUDS WILL LINGER ACROSS MAINLY THE SOUTH/SW AND
THERE MAY BE SOME FLURRIES ACROSS THE SOUTH AS WELL. OVERNIGHT
LOWS WILL RANGE FROM THE SINGLE DIGITS IN THE ARROWHEAD TO THE
TEENS AND 20S ELSEWHERE.

ON SATURDAY...WE SHOULD START TO SEE A BIT MORE SUNSHINE ACROSS
THE REGION...AS THE SURFACE LOW FINALLY STARTS TO BREAK DOWN AND
HIGH PRESSURE REGAINS CONTROL. HIGHS WILL BE IN THE 30S.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 403 AM CDT FRI MAR 18 2016

A SHORTWAVE WILL PASS MAINLY NORTH AND EAST OF THE NORTHLAND
SATURDAY NIGHT WITH SURFACE HIGH PRESSURE EXTENDING FROM NORTHERN
PORTIONS OF SASKATCHEWAN WELL SOUTH INTO THE HIGH PLAINS. DRY
CONDITIONS ARE EXPECTED FOR MUCH OF THE NORTHLAND SATURDAY NIGHT
INTO SUNDAY...BUT THE WAVE MAY PRODUCE SOME LIGHT SNOW OVER THE
ARROWHEAD SUNDAY WITH LIGHT LAKE EFFECT RAIN OR SNOW SHOWERS IN
PORTIONS OF NORTHERN WISCONSIN.

NORTHWEST FLOW BEHIND THE WAVE WILL AID IN BRINGING COLDER AIR INTO
THE REGION WITH 850MB TEMPERATURES EXPECTED TO DROP TO AROUND -13C
OVER WESTERN LAKE SUPERIOR BY 12Z MONDAY. THE CHANCE FOR LAKE EFFECT
SNOW SHOWERS WILL INCREASE SUNDAY NIGHT...ESPECIALLY OVER THE
SNOWBELT OF IRON COUNTY. SOME SNOW ACCUMULATION IS LOOKING MORE
LIKELY.

HIGH PRESSURE WILL BUILD INTO THE NORTHLAND SUNDAY NIGHT...PASSING
EAST MONDAY. THE SURFACE FLOW WILL TURN EASTERLY MONDAY AS THE HIGH
PASSES EAST AND AN AREA OF LOW PRESSURE NEARS THE NORTHERN PLAINS.
THERE MAY BE A PERIOD WHERE LAKE CLOUDS...AND POSSIBLY SOME LIGHT
SNOW SHOWERS OR FLURRIES OCCUR OVER FAR WESTERN LAKE SUPERIOR
INCLUDING THE TWIN PORTS AND PORTIONS OF THE NORTH SHORE MONDAY.
SIGNIFICANT ACCUMULATION LOOKS UNLIKELY ON MONDAY...AS PLENTY OF LOW
LEVEL SHEAR AND LACK OF DEEPER MOISTURE WILL BE PRESENT.

AN AREA OF LOW PRESSURE WILL BRING A CHANCE FOR SNOW OR LIGHT RAIN
TO THE NORTHLAND MONDAY NIGHT INTO TUESDAY. THE GFS IS STRONGER WITH
THIS LOW AND HAS A STRONGER AREA OF FGEN THAN THE ECMWF. IF THE GFS
VERIFIES...A FEW INCHES OF SNOW WILL BE POSSIBLE.

THE UNCERTAINTY IN THE FORECAST GROWS FURTHER THURSDAY INTO FRIDAY.
THE ECMWF BRINGS A STRONGER AREA OF LOW PRESSURE NEAR THE AREA WITH
THE POSSIBILITY OF ACCUMULATING SNOW. DUE TO THE UNCERTAINTY AND
TIME PERIOD...WE JUST HAVE SMALL POPS.

HIGHS SUNDAY AND MONDAY WILL BE IN THE THIRTIES THEN WARM INTO THE
MID THIRTIES TO MID FORTIES AHEAD OF THE LOW ON TUESDAY. HIGHS WILL
AGAIN BE FROM 30 TO 40 WEDNESDAY AND THURSDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 709 AM CDT FRI MAR 18 2016

WEAK HIGH PRESSURE AND DRIER AIR WILL NOSE SOUTHWEST INTO THE
NORTHLAND TODAY CAUSING THE CHANCE FOR SNOW TO DIMINISH. ONE OF
THE EXCEPTIONS WILL BE AROUND LAKE SUPERIOR...ESPECIALLY FROM TWO
HARBORS TO THE TWIN PORTS AND ALONG THE SOUTH SHORE WHERE
NORTHEAST WINDS WILL COMBINE WITH COLD 850MB TEMPERATURES TO
PRODUCE LAKE CLOUDS AND LIGHT SNOW SHOWERS/FLURRIES.

CEILINGS VARIED FROM VFR OVER FAR NORTHEAST MINNESOTA TO MVFR
FURTHER SOUTH INCLUDING MUCH OF NORTHWEST WISCONSIN. THE RAP
SUGGESTS MVFR CEILINGS WILL INCREASE IN COVERAGE BY MID MORNING
AND WE FOLLOWED THAT TREND AT KDLH/KBRD/KHYR BUT LEFT KHIB/KINL
VFR. CEILINGS WILL GRADUALLY RISE TONIGHT ALL AREAS AS DRIER AIR
CONTINUES TO WORK SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  29  18  35  19 /  20  10  10  10
INL  32  17  36  14 /  10  10  10  10
BRD  37  22  40  20 /  10  20  20  10
HYR  35  17  41  19 /  20  10  10  10
ASX  31  16  34  21 /  40  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR LSZ121-
     140>148.

&&

SHORT TERM...DAP
LONG TERM...MELDE
AVIATION...MELDE
Hazardous weather outlook, Mar 18, 3:40 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
340 AM CDT FRI MAR 18 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
340 AM CDT FRI MAR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF STORM SYSTEMS WILL IMPACT THE NORTHLAND MONDAY NIGHT
INTO TUESDAY AND THEN AGAIN WEDNESDAY NIGHT INTO THURSDAY...EACH
POSSIBLY PRODUCING ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
340 AM CDT FRI MAR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS FROM 15 TO 30 KNOTS WILL CAUSE HAZARDOUS
CONDITIONS FOR SMALL CRAFT OVER WESTERN LAKE SUPERIOR INTO EARLY
EVENING. SMALL CRAFT ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:34 AM CDTSmall Craft AdvisoryDLH24 hr

Nearby

River Flood Warnings in Minnesota, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.